Ask a Pharmacist Expert Forum
Tylenol Overdose?
About This Forum:

Questions in the Ask a Pharmacist Forum are being answered by pharmacists. Topics include: General information on prescription medication, over-the-counter medications, brand drugs, generic equivalents, common uses, drug therapy, drug interactions, possible side effects, travel medications, pill identification and proper disposal of expired, damaged and unusable medications.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Tylenol Overdose?

I was having bad menstrual cramps and took too much Tylenol. I believe I took 6,000 mg in 24 hours. Now I'm looking on the internet and totally freaking myself out that I'm going to have liver failure. It's been 48 hours since my last dose. My stomach is queasy, but that could be because I'm so upset. Is 6,000 mg spread out over 24 hours enough to cause harm?
Age
:  
24
Sex
:  
Female
Weight
:  
130
Current Medications
:  
Prevacid, 30 mg/day
Medical Conditions
:  
Duodenal Ulcer.
Related Discussions
669824_tn?1225842912
The current maximum recommended daily dosage of Tylenol (Acetaminophen) is 4,000mg (4 grams) in a 24 hour period. Acetaminophen intoxication does lead to liver damage and can be fatal but the liver is a resilient organ and can repair damage to itself if given time. The insult leads to permanent injury or severe complications when the dosage of Acetaminophen exceeds 7,000mg in a single dose or greater than 4,000mg/24 hours over an extended period of time (6,000mg spread over 24 hours is enough to cause harm in some patients but usually it takes this amount of Acetaminophen daily for days-weeks to cause harm in most patients). Acetaminophen intoxication is more dangerous in individuals with pre-existing liver problems (Hepatitis, Liver transplant recipients, etc) and chronic alcohol abusers, whom already have liver damage. Signs and symptoms of Acetaminophen poisoning usually onset within 24 hours of taking the dose and include nausea, vomiting, abdominal tenderness. The “queasy” feeling you are experiencing could be due to the amount of Acetaminophen you took but in most cases the nausea/vomiting/pain is severe enough in patients who have Acetaminophen poisoning to cause them to go to an emergency room. If you are concerned about your situation I would consult your doctor to see if they feel that checking your liver for damage would be necessary (there are simple blood tests that can be done to see if there has been any damage). For the future, I would be conscious of the amount of Acetaminophen you are consuming in a 24 hour period (ensure that it is <4,000mg) and understand that multiple OTC and prescription medications are combined with Acetaminophen and to ask a pharmacist/physician if you are unsure if a product has Acetaminophen in it or not.
3 Comments
Blank
Avatar_m_tn
Hello KCB7,

The recommendation on the Tylenol bottle for a maximum dose of 4000 mg daily is a precaution taken to avoid potential liver toxicity & damage. This does not mean that individuals who take more than 4000 mg will experience liver damage & liver failure, it simply means that the risk of liver damage increases. In fact, I looked at a reference from a poison control center & found that liver damage is most likely when doses closer to 10,000 mg are ingested within 24 hours (in adults). Individuals at a higher risk of liver damage are those that chronically take Acetaminophen at high doses & those that have a couple (3 or more) drinks of alcohol per day. The symptoms of liver damage can include: nausea, vomiting, drowsiness, confusion, and abdominal pain, but these symptoms may also be absent. The problems associated with acute liver toxicity may not show up until a couple of days after ingestion of the large Tylenol dose. If you are displaying any of these symptoms OR if you are really worried I recommend calling your local poison control center (see what they think); alternatively, you could go to your local hospital & get them to check out your liver function.

Hope this helps,

Tyler
Blank
Avatar_f_tn
Thank you both very much. I called poison control last night and he said that 6,000 mg over 24 hours in a healthy adult is unlikely to do harm. He said I would have been throwing up or having upper right quadrant abdominal pain by then if something was wrong. I suffer with anxiety, so of course I was completely working myself into a tizzy over this, which didn't help with the nausea I was feeling. And of course I'm still a little worried.

Thank you for your answers. I really helps to read reassuring things! I'll be more careful next time I take Tylenol - I didn't realize how dangerous it can be in larger doses.
Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank